Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 330, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Jul 28, 2018, 5:23 PM CDT for Lawrence County, Mississippi. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2018, 5:23 PM CDT (22:23 UTC)
- Expired
- Jul 28, 2018, 5:43 PM CDT
- In force
- 20 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Lawrence County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 85 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 10.4 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1061 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 1086 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
443
WUUS54 KJAN 282223
SVRJAN
MSC077-282315-
/O.NEW.KJAN.SV.W.0330.180728T2223Z-180728T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
523 PM CDT SAT JUL 28 2018
The National Weather Service in Jackson has issued a
* Severe Thunderstorm Warning for...
Central Lawrence County in south central Mississippi...
* Until 615 PM CDT.
* At 523 PM CDT, a severe thunderstorm was located near Monticello,
or 16 miles east of Brookhaven, and is nearly stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Monticello and Robinwood around 615 PM CDT.
Other locations impacted by this severe thunderstorm include Silver
Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3146 9023 3163 9023 3164 8998 3145 8997
TIME...MOT...LOC 2223Z 246DEG 1KT 3152 9017
HAIL...1.00IN
WIND...60MPH
$$
171 follow-up statement
352
WWUS54 KJAN 282243
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
543 PM CDT SAT JUL 28 2018
MSC077-282253-
/O.CAN.KJAN.SV.W.0330.000000T0000Z-180728T2315Z/
Lawrence MS-
543 PM CDT SAT JUL 28 2018
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LAWRENCE COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds and
heavy rain are still possible with this thunderstorm.
LAT...LON 3146 9023 3163 9023 3164 8998 3145 8997
TIME...MOT...LOC 2243Z 246DEG 1KT 3152 9016
$$
17What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:48 PM CDT, 1 hour 35 minutes earlier.
Area forecast discussion, Jul 28, 3:48 PM CDT, 1 hour 35 minutes before
Area Forecast Discussion National Weather Service Jackson MS 348 PM CDT Sat Jul 28 2018 .DISCUSSION... Tonight and Sunday: Convection continues to refire on outflow from earlier convection over south AR. This should continue to be the trend through the rest of the afternoon into early evening as 0-3km bulk shear vectors steer the majority over the southwestern third where the deepest moisture and instability currently exists. Thereafter, convection will wind down with the loss of heating. GFS continues to show very perturbed northwest mid level flow over the forecast area in the short term, which will continue to aid in mostly diurnal convective activity again Sunday. This looks to continue to be most concentrated over the southwestern half as the wedge of low level dry air continues to hold on over the northeast. Though heating got off to a slow start due to morning cloud cover, heat indices have still managed to rise into the lower 100s over east central Louisiana and southwest Mississippi. This area and areas further to the north and east will see similar conditions Sunday as lack of cloud cover Sunday morning will allow heating to get an earlier start. Maximums near 95 will combine with low to mid 70s dewpoints to push heat indices to near 105./26/ Monday through Wednesday: A sharper upper trough/mid level shortwave will carve out of the longer wave trough over the eastern CONUS on Monday and track from the Upper Plains into the Mississippi River Valley through midweek. Ahead of this feature, lingering relative dryness over mainly northeastern portions of the area will be replaced by an influx of richer deep layer moisture. This surge in moisture will occur in earnest from Monday afternoon into Tuesday ahead of an approaching cold front associated with the aforementioned mid/upper level features. This will bring increasing chances for showers and storms, mainly beginning later on Monday and especially on Tuesday. There is some uncertainty with how potent this system will be, with the ECMWF and GEM depicting a more organized surface cyclone, but there is decent model agreement with respect to the timing and placement of the front. There is also good agreement in a deep upper trough with anomalous mid level height falls and deep layer shear for this time of year. Though there is inherent uncertainty about the evolution of convection during this time frame (whether earlier convection might disrupt heating/instability, etc), with the other factors in play favoring better storm organization, conditions will be more favorable for severe thunderstorms than on a typical summer day. SPC has outlooked a marginal risk for severe storms for Day 3 (Monday). We might have slightly greater potential in our area on Tuesday, so we'll update the HWO include mention of a threat for isolated severe storms Monday into Tuesday. We'll be able to refine timing/location details of this threat in the coming days. The upper trough will hang up over our region and become more shallow as we head into the second half of the week. As this happens, the surface front will stall across our area Tuesday into Wednesday. This should still allow a drier airmass to work into a good chunk of the area, with reduced rain chances and slightly cooler/less hot conditions especially over the northwest half by Wednesday. Decent rain chances may very well stick around the I-59 corridor, however, due to the front stalling. Thursday through next Saturday: The front will begin to dissipate as it remains stalled across our region, but a regime of generally greater deep layer moisture in the SE versus less in the NW will persist through the end of the week. POPs will also follow that theme of greater in our southeast, but temps will steadily increase areawide as the airmass gradually becomes modified through the end of the week. /DL/ && .AVIATION... 18Z TAF discussion: Scattered showers and thunderstorms will continue to develop this afternoon mainly in the vicinities of GLH, GWO, JAN, HKS, PIB and HBG. Where storms occur, brief reductions in ceiling and visibility can be expected. Otherwise, VFR conditions will prevail through the period./26/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 72 94 73 92 / 37 32 13 63 Meridian 72 95 72 94 / 12 19 14 48 Vicksburg 72 93 74 91 / 32 29 14 66 Hattiesburg 73 95 73 94 / 23 39 16 54 Natchez 73 93 74 92 / 31 36 18 64 Greenville 70 90 73 88 / 17 27 24 70 Greenwood 70 92 72 90 / 15 16 18 65 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && 26/DL
Hazardous weather outlook, Jul 28, 4:06 PM CDT, 1 hour 17 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Jackson MS 406 PM CDT Sat Jul 28 2018 ARZ074-075-LAZ007>009-MSZ018-019-025>046-049>052-056>058-065-066- 292115- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Bolivar- Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes- Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston- Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper- Rankin-Scott-Newton-Lauderdale-Smith-Jasper-Clarke-Covington- Jones- 406 PM CDT Sat Jul 28 2018 This hazardous weather outlook is for portions of southeast Arkansas, far northeast Louisiana, and central Mississippi. .DAY ONE...Tonight and Sunday The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday night through Friday Isolated severe thunderstorms, capable of producing damaging wind gusts and hail to the size of quarters, are possible Monday and Tuesday. (https://www.weather.gov/images/jan/graphicast/2.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region Monday through Tuesday. LAZ015-016-023>026-MSZ047-048-053>055-059>064-072>074-292115- Richland-Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Warren- Hinds-Claiborne-Copiah-Simpson-Jefferson-Adams-Franklin MS- Lincoln-Lawrence-Jefferson Davis-Marion-Lamar-Forrest- 406 PM CDT Sat Jul 28 2018 This hazardous weather outlook is for portions of northeast Louisiana and southwestern portions of central Mississippi. .DAY ONE...Tonight and Sunday EXCESSIVE HEAT THREAT...Limited TIMING...mainly Sunday afternoon Temperatures in the low to mid 90s will combine with high humidity to produce heat indices near 105 degrees. Precautions should be taken to avoid heat stress. Stay hydrated and wear light, loose fitted clothing. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Sunday night through Friday Temperatures in the low to mid 90s will combine with high humidity to produce heat indices near 105 degrees again Monday afternoon. Precautions should be taken to avoid heat stress. Stay hydrated and wear light, loose fitted clothing. (https://www.weather.gov/images/jan/graphicast/1.png) Isolated severe thunderstorms, capable of producing damaging wind gusts and hail to the size of quarters, are possible Monday and Tuesday. (https://www.weather.gov/images/jan/graphicast/2.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region Monday through Tuesday. 26/DL && ...HAZARD LEGEND... *EXCESSIVE HEAT* Extreme...Maximum heat index greater than 110 degrees for 3 or more days in a row and/or air temperatures greater than 107 degrees. Significant...Maximum heat index greater than 110 degrees and/or air temperatures greater than 105 degrees. Elevated...Maximum heat index 105 to 110 degrees and/or air temperatures greater than 103 degrees. Limited...Maximum heat index near 105 degrees and/or air temperatures 100 to 103 degrees. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Tropical page... https://www.weather.gov/jan/srh/tropical?office=jan National Hurricane Center Home Page... https://www.nhc.noaa.gov/ Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss
In the hours before
Special weather statement, Jul 28, 4:17 PM CDT, 1 hour 6 minutes before
Special Weather Statement National Weather Service Jackson MS 417 PM CDT SAT JUL 28 2018 MSZ061-062-282215- Lincoln MS-Franklin MS- 417 PM CDT SAT JUL 28 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LINCOLN AND SOUTHEASTERN FRANKLIN COUNTIES UNTIL 515 PM CDT... At 416 PM CDT, Meteorologists were tracking a strong thunderstorm over Center Point, or 11 miles northwest of Mccomb, moving northeast at 5 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Bogue Chitto around 515 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. && LAT...LON 3135 9047 3135 9074 3149 9063 3149 9039 TIME...MOT...LOC 2116Z 227DEG 6KT 3138 9059 22
Local storm report, Jul 28, 4:29 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
429 PM CDT SAT JUL 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND DMG 3 SSW VICKSBURG 32.28N 90.89W
07/28/2018 WARREN MS EMERGENCY MNGR
A TREE WAS DOWN ON A CAR ON DANA ROAD.
&&Special weather statement, Jul 28, 4:29 PM CDT, 54 minutes before
Special Weather Statement National Weather Service Jackson MS 429 PM CDT SAT JUL 28 2018 MSZ073-074-282200- Lamar MS-Forrest MS- 429 PM CDT SAT JUL 28 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN FORREST AND CENTRAL LAMAR COUNTIES UNTIL 500 PM CDT... At 429 PM CDT, Meteorologists were tracking a strong thunderstorm 9 miles west of West Hattiesburg, moving east at 20 mph. Winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Hattiesburg around 440 PM CDT. Oak Grove around 445 PM CDT. West Hattiesburg around 455 PM CDT. Rawls Springs around 500 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3117 8959 3135 8962 3143 8935 3119 8935 TIME...MOT...LOC 2129Z 259DEG 18KT 3128 8952 17
Local storm report, Jul 28, 4:36 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
436 PM CDT SAT JUL 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM TSTM WND DMG 13 NNW VICKSBURG 32.50N 90.98W
07/28/2018 WARREN MS EMERGENCY MNGR
A TREE WAS DOWN IN EAGLE LAKE.
&&Special weather statement, Jul 28, 5:02 PM CDT, 21 minutes before
Special Weather Statement National Weather Service Jackson MS 502 PM CDT SAT JUL 28 2018 MSZ063-282230- Lawrence MS- 502 PM CDT SAT JUL 28 2018 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LAWRENCE COUNTY UNTIL 530 PM CDT... At 502 PM CDT, Meteorologists were tracking a strong thunderstorm over Monticello, or 18 miles east of Brookhaven, moving east at 25 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Monticello around 505 PM CDT. Robinwood around 510 PM CDT. Arm around 520 PM CDT. Other locations impacted by this storm include Silver Creek. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. && LAT...LON 3146 9023 3163 9023 3164 8998 3145 8997 TIME...MOT...LOC 2202Z 273DEG 20KT 3155 9014 17
Special weather statement, Jul 28, 5:17 PM CDT, 6 minutes before
Special Weather Statement National Weather Service Jackson MS 517 PM CDT SAT JUL 28 2018 MSZ043-048-049-282245- Hinds MS-Rankin MS-Madison MS- 517 PM CDT SAT JUL 28 2018 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL RANKIN...SOUTHEASTERN HINDS AND SOUTHEASTERN MADISON COUNTIES UNTIL 545 PM CDT... At 517 PM CDT, Meteorologists were tracking strong thunderstorms along a line extending from Madison to Flowood to Florence. Movement was northeast at 25 mph. Dime size hail and winds in excess of 40 mph will be possible with these storms. Strong thunderstorms will be near... Madison, Ridgeland and Annandale around 520 PM CDT. Gluckstadt around 525 PM CDT. Canton and Fannin around 530 PM CDT. Brandon and Goshen Springs around 535 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3264 8989 3209 8990 3208 9024 3256 9021 TIME...MOT...LOC 2217Z 220DEG 36KT 3245 9014 3234 9008 3214 9015 17
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 1:37 PM CDT | Special Weather Statement | JAN | Washington | 38 min |
| Jul 28, 2:36 PM CDT | Special Weather Statement | JAN | Claiborne | 24 min |
| Jul 28, 3:21 PM CDT | Special Weather Statement | JAN | Hinds | 39 min |
| Jul 28, 3:35 PM CDT | Special Weather Statement | JAN | Humphreys | 25 min |
| Jul 28, 3:42 PM CDT | Special Weather Statement | JAN | Issaquena | 33 min |
| Jul 28, 3:44 PM CDT | Special Weather Statement | JAN | Warren | 31 min |
| Jul 28, 3:47 PM CDT | Severe Thunderstorm Warning | JAN | Issaquena, Warren | 43 min |
| Jul 28, 3:49 PM CDT | Severe Thunderstorm Warning | JAN | Claiborne | 41 min |
| Jul 28, 3:53 PM CDT | Special Weather Statement | JAN | Yazoo | 52 min |
| Jul 28, 3:57 PM CDT | Severe Thunderstorm Warning | JAN | Yazoo | 48 min |
| Jul 28, 4:12 PM CDT | Special Weather Statement | JAN | Adams | 48 min |
| Jul 28, 4:15 PM CDT | Special Weather Statement | JAN | Hinds | 45 min |
| Jul 28, 4:17 PM CDT | Special Weather Statement | JAN | Lincoln | 58 min |
| Jul 28, 4:21 PM CDT | Severe Thunderstorm Warning | JAN | Hinds, Madison, Warren | 39 min |
| Jul 28, 4:29 PM CDT | Special Weather Statement | JAN | Lamar | 31 min |
| Jul 28, 5:02 PM CDT | Special Weather Statement | JAN | Lawrence | 28 min |
| Jul 28, 5:17 PM CDT | Special Weather Statement | JAN | Rankin | 28 min |
| Jul 28, 5:27 PM CDT | Special Weather Statement | JAN | Marion | 33 min |
| Jul 28, 5:50 PM CDT | Special Weather Statement | JAN | Rankin, Scott, Simpson | 25 min |
| Jul 28, 6:19 PM CDT | Special Weather Statement | JAN | Leake, Scott, Smith | 41 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.